Hail, Johnson
- When
- August 29, 1:45 PM CST
- Where
- Johnson County, 2.14 mi SSE of Pittsville
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.800, -93.990
A strong storm in western Johnson County Missouri brought a hail report from a law enforcement officer near Pittsville, Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A strong storm in western Johnson County Missouri brought a hail report from a law enforcement officer near Pittsville, Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 29, 12:36 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 136 PM CDT Mon Aug 29 2022 .Discussion... Issued at 133 PM CDT MON AUG 29 2022 Key Messages: - Hot and humid conditions this afternoon. Maximum heat index values along the lower Missouri Valley and the KC Metro will reach 100 F. - Thunderstorms expected late this after into the evening. A few strong, possibly severe, storms may pose a damaging wind risk. - Dry and seasonable weather expected through the work week after today. ...Discussion... Water vapor imagery this morning has been very telling of all the boundary locations across the region. For starters, we have a remnant weak theta-e gradient stalled across southern Missouri, sprawling southwest to northeast just north of the I-44 corridor. This boundary is expected to slowly lifting north, as the warm sector expands north from strong southerly surface winds providing efficient WAA into the afternoon hours. This will allow today's highs to rise into the upper 90s with heat indices just above 100. Next we have the main boundary, a moderately strong cold front guided along by its parent 500mb shortwave trough. This front will traverse southeast into northeast Kansas and northwest Missouri over the next few hours, triggering a few showers and thunderstorms. Once this cold front interacts with the warm sector later this afternoon, thunderstorms are expected to initiate south of US HWY 36. We do have a few possible outcomes to today's setup that may disrupt this afternoon/evening's storm potential. The first being a 500mb vorticity maxima that has glided east along the Kansas/Oklahoma border into far southern Missouri. This has triggered scattered storms across much of southeastern Kansas and southern Missouri late this morning into the early afternoon hours. As storms continue to erode the CIN in place, these storms will continue to develop within the warm sector, ejecting outflow boundaries into our region that may potentially eat away at our prime environment in place that will fuel storm development later this afternoon. Another thing to consider ahead of this main line is the outflow boundary from the early morning storms in Iowa. As this outflow boundary sinks south ahead of the cold front, this may initiate a few thunderstorms ahead of the main line. Anything that develops ahead of the cold front has the potential to be severe. Ample daytime heating will allow our thermodynamic profile to provide MLCAPE values upwards of 3000-4000 J/kg, with surface based CAPE values upwards of 4500 J/kg. Dew points in the lower 70s provides the buoyancy needed to support storm development. And while we're thinking this environment will not support tornadic development, we do think that any storms ahead and along the cold front have the needed ingredients to produce strong updrafts with bulk shear values around 20-25 knots and steep low-level lapse rates upwards of 9 C/km. All that being said, if storms do initiate from the Iowa outflow boundary, we anticipate this to be around 3pm-5pm and anywhere south of US HWY 36. If storms initiate from the southern Missouri outflow boundaries, we would continue to see isolated thunderstorms develop south to north now through the next few hours. Once the main boundary tracks down, we anticipate this round of storms to initiate closer to the I-70 corridor, closer to the 6pm-8pm time frame. Main impacts include gusting winds upwards of 60mph, frequent lightning, and small pockets of heavy rainfall and isolated hail. Stronger thunderstorm activity will wane with the passing of the aforementioned cold front. Additional rainfall is possible overnight, exiting the CWA through Tuesday morning. Surface ridging will set up, allowing surface high pressure to setup across the Plains Tuesday. This will provide the region with dry and seasonable weather through the remainder of the week into the start of Labor Day weekend. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1229 PM CDT MON AUG 29 2022 VFR conditions are expected ahead of incoming storms this evening. Rain and a few embedded strong thunderstorms are possible this evening between 7pm and 9pm, potentially dropping conditions to MVFR and potentially to IFR. Gusting winds, frequent lightning, and heavy rainfall are the main impacts. If storms are strong enough, there is a low end chance for isolated pockets of hail. Light rainfall is possible after thunderstorms pass until early Tuesday morning. Dry and calm weather expected through the rest of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Klaus Aviation...Klaus
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 503 AM CDT Mon Aug 29 2022 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 503 AM CDT Mon Aug 29 2022 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible this afternoon and evening with damaging wind gusts up to 60 mph and hail up to the size of quarters being the primary hazards. Locally moderate to heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
116 PM CDT Mon Aug 29 2022
MOZ053-291845-
Bates MO-
116 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of southeastern Bates
County through 145 PM CDT...
At 116 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butler, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Bates
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3824 9431 3838 9408 3832 9407 3822 9408
3821 9405 3819 9405 3815 9406 3808 9426
TIME...MOT...LOC 1816Z 244DEG 14KT 3819 9422
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BlairThe Pleasant Hill radar (KEAX), 24 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1049615.